Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Two-timing procedure for higher-order modulations of near-linear dispersive wave trains with an application to plasma waves


Author: P. Gatignol
Journal: Quart. Appl. Math. 35 (1977), 357-373
MSC: Primary 82.65
DOI: https://doi.org/10.1090/qam/469028
MathSciNet review: 469028
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An asymptotic procedure is proposed to describe the slow modulations of dispersive wave trains when the dispersive effects and the nonlinear distorsion are of the same order of magnitude. For a model equation, the system of modulation equations is derived up to the second order. At this order of approximation, it is seen that the dispersion relation includes partial derivatives not only of the amplitude but also of the wave vector components. Under some assumptions, a partial differential equation is obtained for the complex amplitude. This equation reveals common features with the modified Korteweg-de Vries equation and with a nonlinear Schrödinger equation. At the first order, it reduces to the cubic Schrödinger equation which had been directly obtained by several authors. Finally, the theory is applied to a plasma wave example.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 82.65

Retrieve articles in all journals with MSC: 82.65


Additional Information

DOI: https://doi.org/10.1090/qam/469028
Article copyright: © Copyright 1977 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website